Catalog Home Page

Update on toxic myopathies

Mastaglia, F.L. and Needham, M. (2012) Update on toxic myopathies. Current Neurology and Neuroscience Reports, 12 (1). pp. 54-61.

Link to Published Version:
*Subscription may be required


The toxic myopathies are a clinically and pathologically diverse group of disorders that can be caused by a variety of therapeutic agents used in clinical practice, as well as various venoms and other biological toxins. The most important iatrogenic causes are the statin and fibrate cholesterol-lowering agents that can cause a severe necrotizing myopathy and acute rhabdomyolysis and myoglobinuria. The current update focuses on the mechanisms of statin myotoxicity and the importance of genetic predisposing factors for statin myopathy, as well as the recently described form of necrotizing autoimmune myopathy, which is associated with antibodies to the 3-hydroxy-3-methylglutaryl-coenzyme A reductase enzyme and is responsive to aggressive immunotherapy. Mitochondrial myopathies associated with antiretroviral agents and the pyrimidine nucleoside analogue clevudine, and recent reports of myopathies caused by ingestion of red yeast rice and toxic species of mushrooms are also discussed.

Publication Type: Journal Article
Publisher: Current Science Inc.
Item Control Page Item Control Page